Illinois, 2024

Tornadoes in Illinois, April 2, 2024

April 2, 2024 · NWS LOT · 3 events in 1 county or zone

On the afternoon of the 2nd, a line of thunderstorms produced three weak, short-lived tornadoes over parts of Kankakee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the afternoon of the 2nd, a line of thunderstorms produced three weak, short-lived tornadoes over parts of Kankakee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 11:54 AM CST, 1 hour 8 minutes earlier. Its key messages:

  • A strong storm system will move through the region over the next 48 hours.
  • A band of thunderstorms with damaging winds may develop along and east of I-55 between 12 and 4 PM this afternoon.
  • A period of strong westerly wind gusts of 45 to 55 mph may occur behind the cold front along and east of I-55 between 2 and 8 PM.
  • Steady, soaking rain will turn to a heavy, slushy snow this evening along and northwest of a line from LaSalle to McHenry. A slushy inch or two of snow may accumulate on elevated and vegetative surfaces.
  • Periods of snow will spread over the entire area on Wednesday, with little to no accumulations currently expected.
  • A gradual warming trend is expected over the weekend into early next week with rain chances returning late Sunday into Monday
Area forecast discussion, Apr 2, 11:54 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
Issued by National Weather Service Gaylord MI
1254 PM CDT Tue Apr 2 2024

.KEY MESSAGES...

- A strong storm system will move through the region over the
  next 48 hours.

- A band of thunderstorms with damaging winds may develop along
  and east of I-55 between 12 and 4 PM this afternoon.

- A period of strong westerly wind gusts of 45 to 55 mph may
  occur behind the cold front along and east of I-55 between 2
  and 8 PM.

- Steady, soaking rain will turn to a heavy, slushy snow this
  evening along and northwest of a line from LaSalle to McHenry.
  A slushy inch or two of snow may accumulate on elevated and
  vegetative surfaces.

- Periods of snow will spread over the entire area on Wednesday,
  with little to no accumulations currently expected.

- A gradual warming trend is expected over the weekend into
  early next week with rain chances returning late Sunday into
  Monday

&&

.UPDATE...
Issued at 1010 AM CDT Tue Apr 2 2024

13z surface/composite analysis shows a 999mb low over far western
Illinois...warm front extends east across the central part of the
state and into central portions of Indiana/Ohio.  Cold front trails
to the southwest into southern Missouri/northwest Arkansas.  Plenty
of low clouds and some fog/drizzle across northern Illinois this
morning...as would be expected north of a warm front with dew points
south of the front higher than temperatures north of it.  Mid level
dry slot punching northeast across Illinois with a more extensive
area of precipitation over Wisconsin/southeast Minnesota/eastern
Iowa within mid level deformation/frontogenesis axis with a hint of
jet coupling helping the cause.  Expanding cold cloud tops over
eastern Iowa right along the northern edge of a low level theta-e
axis butting up against colder air aloft (some lightning earlier
west of the Mississippi River).

Surface low expected to track east-northeast across northeast
Illinois this afternoon...3h pressure falls coincident with the
surface low suggests deepening is underway with surface pressure
expected to drop to or below 990mb by this evening as the low
reaches southern Lake Michigan.  So winds are going to be the first
issue for today...as winds eventually swing around to the
west/northwest with surface low passage.  Deepening surface low will
ramp up the pressure gradient later this afternoon/evening...50-
60+kt 1000mb geostrophic wind after 21z suggests sustained winds in
the 15-25kt range and better mixing with cold advection/isentropic
downward momentum transfer will result in gusts 25-35mph by evening.
Will not change ongoing Wind Advisory over far southeast portion of
the CWA...best mixing should occur there with cold front passage
around 21z and there should be an increasing isallobaric component
as well with the deepening surface low which should "goose" the gust
potential a bit more.  So although probabilities for advisory level
gusts (45+ mph) may be on the low side it should be close enough.

Precipitation chances this afternoon will be greatest over western
portions of the forecast area along the eastern edge of the more
widespread precipitation shield.  Precipitation starting as rain but
as system begins to ramp up and cold air begins to edge in may see
precip mix with or change to snow toward evening.  Farther east
precipitation chances will be more showery/convective along/north of
the warm front...and within a brief sojourn into the warm sector for
areas south of Chicago where convective chances will be aided by the
cold front passage.

JPB

&&

.DISCUSSION...
Issued at 500 AM CDT Tue Apr 2 2024

Through Wednesday night:

Regional water vapor imagery depicts positively-tilted upper-level
flow across the central United States with a pronounced shortwave
lifting across the Plains. Ahead of the shortwave, a surface low
pressure system is in the process of developing over central
Missouri along the broad baroclinic zone that has acted as a focus
for repeated rounds of showers and thunderstorms over the past
few days. Meanwhile, a secondary upper-level shortwave is
evident screaming southeastward from Saskatchewan into North
Dakota, and is on a collision path to phase with the primary
upper-level shortwave and associated surface low. Ensemble and
deterministic model guidance is finally starting to hone onto
the upcoming path of the surface low, with the growing
expectation that it will lift along I-55 today, stall over
central Lake Michigan tonight, retrograde westward into
Wisconsin tomorrow morning, and then dive southward through
Illinois on Wednesday. However, there remains an incredible
spread in the eventual strength of the surface low as it reaches
peak intensity this evening (just around 15 hours from now),
with the EPS showing a range of minimum low pressures from
around 975mb to 990mb. Ultimately, the strength of the low will
define the magnitude of the threat for severe weather and non-
thunderstorm winds east of I-55 this afternoon (more on this
later).

After daybreak, intensifying synoptic-scale ascent within coupled
upper-level jet streaks will cause ongoing showers near the
Mississippi River to expand in coverage across the entire area.
With time, a large deformation shield will develop across
eastern Iowa, northwestern Illinois, and southern Wisconsin.
Unusually high precipitation rates of 0.25-0.3"/hr and even
embedded convection appear likely within the heart of the
deformation shield, given the availability of warm-season like
PWATs of 1" and 50 to 100 J/kg of MUCAPE. As the low continues
to rapidly deepen and fully phase with the secondary upper-level
trough while lifting toward Lake Michigan this afternoon, the
low-level thermal profile will rapidly cool in the heart of the
deformation band, forcing a quick transition from soaking rain
to heavy, wet, sloppy snow. At this point, our forecast favors
the transition occurring between 3 and 6 PM northwest of a line
from LaSalle to McHenry. At the same time, the dry slot of the
maturing low will race into northern Illinois, and cause a rapid
erosion of the southern edge of the deformation band. As a
result, there may only be a 2-3 hour window where snow is the
dominant precipitation type, thereby limiting the opportunity
for more than an inch or two of very slushy snow to accumulate
mainly on elevated surfaces and vegetation. Precipitation should
end from south to north pretty quickly after sunset (but may
continue very close to the Wisconsin state line).

Meanwhile, as the surface low pressure system lifts into
northern Illinois this afternoon, a narrow tongue of low-level
moisture is expected to wrap into north-central Indiana. Now,
this is where the eventual strength of the low this afternoon is
important. If the low ends up on the stronger side of the
ensemble envelope (sub-985mb), the intense low-level wind field
would allow for higher-quality low level moisture to lift into
far northeastern Illinois and northwestern Indiana. In such a
scenario, intense forcing along the northeastward-moving cold
front and extremely strong low-level shear would allow for a
broken band of storms to develop perhaps as far northwest as
I-55 with a threat for damaging wind gusts. However, if the low
is on the comparatively weaker side, a rapid occlusion would
likely prevent quality moisture from making it as far north as
our area. In other words, while thunderstorms may still develop
along the cold front, they would only pose a threat for small,
non-damaging hail and lightning. The time window and area to
watch for severe weather will be from approximately noon to 4 PM
along and east of I-55.

Immediately behind the cold front, a "pop" of strong westerly
winds will race into the area along and southeast of I-55.
Again, the eventual strength of the low will determine the
magnitude of the winds. Concerningly, the 18 and 00Z EPS, as
well as their deterministic counterparts, are decidedly in the
"stronger" camp, and show gusts of 50 to 55 mph behind the cold
front. To be frank, it's hard to ignore such a signal especially
since the EPS was first to hone onto the scenario where the low
phases this strongly and lifts over Lake Michigan (rather than
toward the thumb of Michigan). For this reason, we opted to
issue a Wind Advisory for counties generally along and east of
I-55 for wind gusts up to 55 mph. Of course, if the low ends up
weaker, the winds would not be as strong as we are currently
advertising. The non-thunderstorm wind threat window will be
from approximately 2 to 8 PM behind the cold front. Northwest of
I-55, west to northwesterly wind gusts of 30 to 35 mph are
expected.

Tonight, the low will lift over Lake Michigan, leading to a local
minima in interesting weather in our local area. Northwesterly
winds will still be breezy, perhaps gusting 25 to 30 mph
throughout the night.

Tomorrow, the low will retrograde westward into southern
Wisconsin and then dive into Illinois in response to the core
of the upper-level low moving directly overhead. Steepening
low- to mid-level lapse rates in response to cooling mid-level
temperatures will afford the rapid expansion of snow from
Wisconsin and into northern Illinois and northwestern Indiana.
With temperatures hovering in the mid to upper 30s, snow may
struggle to stick to the ground. Wherever the center of the
surface low tracks, winds will ease if not become calm. However,
on the western periphery of the low, northwesterly winds will
increase markedly throughout the day and peak between 35 and 45
mph. It's difficult to pinpoint exactly where the strongest
winds will occur as it will ultimately depend on how and where
the low wobbles through the area. For now, our forecast favors
the strongest winds occurring west of I-39 (with periods of nearly
calm winds and probably low clouds elsewhere as the low passes
overhead).

The low pressure system will finally depart our area tomorrow night.
Northerly winds will gradually ease, though spotty snow showers
tied to subtle ripples within broad cyclonic flow aloft may
prevail well into the night.

Borchardt

Thursday through Monday:

As the low exits to the east, there will be lingering rain and
snow showers over the area Thursday morning. But as temperatures
warm up through the day, the transition should lean toward all
rain. With it still 48 hours out, there is still some
uncertainty on the exact timing of for the surface low's
movement, but generally the trend will be for drier conditions
to develop as Thursday draws longer. Winds out of the north to
northwest will remain somewhat blustery through the day, but
models have trended toward a weakening pressure gradient sooner
allowing for winds to not be overall as strong and diminish
earlier on Thursday evening.

Upper level ridging is expected to develop toward the end of
the week and through the weekend, allowing high pressure to grow
at the surface and allow for drier conditions, clearer skies
and weaker winds to develop. A gradual warming trend is
expected into the weekend which will allow high temperatures to
return to seasonal normal values. By early next week, there is
the potential for temperatures reaching 5 to 10 degrees above
seasonal norms.

By early next week, an upper level low will move eastward out
of California toward the midwest. Unfortunately, being seven
days out, models are disagreeing with the track of the trough.
The GEFS has it moving east and deepening over eastern Colorado
Sunday before weakening and moving into the northern Plains.
Meanwhile, the Euro has the system being overall weaker, and
moving slightly quicker to the north. Steering flow will be out
of the southwest advecting in higher amounts of precipitable
water into the area Sunday night into Monday. The upper low has
been fairly consistent in recent model runs, but are still
disagreeing this far out on the magnitude and timing leading to
lower confidence in how much cloud cover there will be and
limiting PoPs to just a slight chance (up to 25 percent).

DK

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1254 PM CDT Tue Apr 2 2024

Key Aviation Impacts for the current TAF period:

- LIFR Ceilings with medium high confidence at least part of the time

- IFR Visibility with infrequent LIFR

- Moderate rainfall this afternoon northwest of the Chicago terminals

- Thunder remaining south and east of the terminals with high
confidence (80-90%), in the 19z-2zz time frame

- Gusty WNW winds to 25 or 30 kt late afternoon and evening.

- Precipitation changing over to snow overnight

The initial concern out the gate are ceilings.  As of 17z, cloud
bases are 200-700 feet area wide, with most locations holding 300-
600 feet, with the worst conditions right at the lakefront. We
expect these conditions to hold through the afternoon. The strong,
deepening surface low will pass just to the southeast of ORD and
MDW, and thus widespread VLIFR ceilings and visibilities will not be
expected, over than maybe briefly in the 19z-22z window.

The shield of steady rain will continue toward RFD and points west,
though expect drizzle to give way to scattered showers elsewhere.
Additionally, the area of showers in central Illnois will expand
northeastward and could produce a few thunderstorms could get to the
vicinity of KGYY, but with low confidence. Timing is 19z-22z. Showers
in the area could reduce vis to 1SM.

Precipitation will wind down this evening to a drizzle at most,
before expanding NW to SE across the area. Predominant precipitation
type will be snow with medium confidence, beginning at 04-06z toward
RFD, around 09z at the Chicago terminals.  Ceilings will fall back
close to LIFR in the snow. Temperatures will remain above freezing,
thus pavement accumulations would be limited more so to untreated
surfaces but could lead to some slushy spots.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 2 PM this afternoon to 8 PM CDT this
     evening for ILZ023-ILZ033-ILZ039.

IN...Wind Advisory from 2 PM CDT /3 PM EDT/ this afternoon to 8 PM
     CDT /9 PM EDT/ this evening for INZ001-INZ002-INZ010-
     INZ011-INZ019.

LM...Small Craft Advisory until 1 PM CDT Wednesday for the IL and
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Apr 2, 2:14 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
314 AM CDT Tue Apr 2 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-030815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
314 AM CDT Tue Apr 2 2024 /414 AM EDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk east of I-55...with an associated:
     Limited Hail Risk...up to 1 inch in diameter.
     Limited Damaging Wind Risk...up to 60 mph.
  Elevated Non Thunderstorm Wind Risk east of I-55.
  Limited Snow Risk northwest of a line from LaSalle to McHenry.

DISCUSSION...

A band of severe thunderstorms may move along and east of I-55
between noon and 4 PM with damaging wind gusts.

Non-thunderstorm wind gusts as high as 55 mph may occur along and
east of I-55 from 2 PM to 8 PM.

Steady rain will mix with and may change entirely to snow along
and northwest of a line from LaSalle to McHenry this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
   Limited Snow Risk near the Wisconsin state line. .

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed between noon and 4 PM along and east of I-55.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 55 mph.

LMZ740>745-030815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
314 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft are likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 2, 12:02 PM CST, 1 hour before
Special Weather Statement
National Weather Service Chicago/Romeoville
102 PM CDT Tue Apr 2 2024

ILZ032-039-021845-
Livingston IL-Ford IL-
102 PM CDT Tue Apr 2 2024

...STRONG SHOWERS WILL IMPACT LIVINGSTON AND FORD COUNTIES THROUGH
145 PM CDT...

At 100 PM CDT, automated weather observations reported strong
showers along a line extending from near Flanagan to near Cooksville
to near Weldon. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pontiac, Paxton, Dwight, Fairbury, Gibson City, Chatsworth, Chenoa,
Forrest, Flanagan, Odell, Piper City, Cullom, Cornell, Saunemin,
Melvin, Roberts, Elliott, Sibley, Cabery, Kempton, Campus, Reddick,
Emington, Stelle, and Strawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 8846 4062 8857 4076 8858 4075 8883
      4098 8893 4111 8860 4111 8825 4100 8825
      4100 8813 4040 8811 4040 8846
TIME...MOT...LOC 1800Z 236DEG 42KT 4091 8882 4057 8873 4016 8872

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kluber
Special weather statement, Apr 2, 12:32 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
132 PM CDT Tue Apr 2 2024

ILZ023-033-039-021930-
Kankakee IL-Iroquois IL-Ford IL-
132 PM CDT Tue Apr 2 2024

...GUSTY SHOWERS WILL IMPACT KANKAKEE...FORD AND IROQUOIS COUNTIES
THROUGH 230 PM CDT...

At 131 PM CDT, automated weather observations and Doppler radar
reported gusty showers along a line extending from near Dwight to
near Chatsworth to near Fisher. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Watseka, Paxton, Momence,
Gilman, Herscher, Clifton, Milford, Limestone, Onarga, Grant Park,
St. Anne, Sheldon, Chebanse, Cissna Park, Piper City, Ashkum, Aroma
Park, Hopkins Park, Buckley, Martinton, and Stockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 8827 4062 8823 4120 8824 4121 8801
      4129 8801 4130 8753 4049 8753 4049 8794
      4040 8793 4040 8823
TIME...MOT...LOC 1831Z 244DEG 41KT 4108 8845 4075 8833 4036 8833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kluber

The radar

The Chicago radar (KLOT), 58 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Kankakee

When
April 2, 1:02 PM CST to 1:08 PM CST
Where
Kankakee County, 1.79 mi S of Goodrich to 1.98 mi WNW of Limestone
Rating
EF0
Path length
4.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.084, -88.060

A tornado touched down northeast of Herscher and tracked northeastward for about 4-5 miles, damaging trees and barns and also tossing a grain silo into a field, before lifting for good west of Limestone.

Tornado, Kankakee

When
April 2, 1:10 PM CST to 1:11 PM CST
Where
Kankakee County, 1.51 mi SW of Hillside Manor to 0.89 mi SW of Hillside Manor
Rating
EFU
Path length
0.65 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.093, -87.968

Several photos and videos were taken of a narrow, rope-like tornado tracking across fields along Vansiding Road south of Limestone. Eyewitness accounts indicate that this tornado was on the ground for no more than one minute. With no known damage caused by this tornado, it had been assigned the EF-Unknown (EF-U) rating.

Tornado, Kankakee

When
April 2, 1:30 PM CST to 1:31 PM CST
Where
Kankakee County, 1.63 mi W of Whitaker to 1.26 mi WNW of Whitaker
Rating
EF0
Path length
0.52 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.249, -87.761

A brief tornado touched down near N 6000E Rd and E 9000N Rd east of Manteno. The tornado downed a few power poles as it crossed E 9000N Rd and partially destroyed a poorly constructed metal wastewater treatment building in the same location, depositing debris from the building into the field to the northeast of it. The tornado then lifted as it passed over this field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170492, 1170489, 1170495.